Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 366, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2004, 5:06 PM CDT for Brewster County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2004, 5:06 PM CDT (22:06 UTC)
- Expired
- Oct 4, 2004, 6:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 042206
SVRMAF
TXC043-042300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT MON OCT 4 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREWSTER COUNTY IN SOUTHWEST TEXAS
* UNTIL 600 PM CDT
* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 3
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE
AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS NEAR TERLINGUA
RANCH LODGE. A SECOND SEVERE STORM WAS 15 MILES SOUTHEAST OF MARATHON
IN OPEN COUNTRY. A THIRD SEVERE STORM WAS ALONG AND JUST EAST OF HIGHWAY
118...15 MILES SOUTH OF ALPINE. THESE STORMS WERE MOVING SOUTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
TERLINGUA RANCH LODGE...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3022 10372 2927 10374 2913 10306 2940 10286
3006 10263
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:45 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Oct 4, 2:45 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON OCT 4 2004
CORRECTED WWA SECTION
.SHORT TERM...
THUNDERSTORMS CONTINUE OVER THE CWA OVER THE LOWER TRANS PECOS...AND
CONTINUE TO MAKE PROGRESS TOWARD THE BIG BEND AREA. EXPECT THESE TO
SLOWLY DIMINISH THROUGH THE EVENING. THE KMAF MORNING SOUNDING
SHOWED 1.33 INCHES OF PRECIPITABLE WATER. HAVE HAD TO ISSUE A FEW
FFW/S TODAY IN ADDITION TO SEVERE WEATHER WARNINGS. ATMOSPHERE
SHOULD HAVE TIME TO DESTABILIZE THIS AFTERNOON AND ANOTHER ROUND OF
THUNDERSTORMS WILL AFFECT MUCH OF THE AREA TONIGHT...WITH SEVERE
WEATHER A CONTINUING POSSIBILITY. BULK 0-6KM SHEAR VECTORS OF 40KT
TO 45KT ARE EXPECTED OVER MOST OF THE AREA SO ORGANIZED CONVECTION
WITH SOME SUPERCELLS WILL BE POSSIBLE. A LLJ OUT OF THE SOUTHEAST
OF 25KT TO 30KT WILL ALSO DEVELOP AND CONTINUE TO BRING MOISTURE
INTO THE AREA. WEAK SHORTWAVE TROUGHS EMBEDDED IN THE FLOW MAY HELP
TRIGGER CONVECTION AS THEY MOVE ACROSS THE AREA. WILL CONTINUE THE
FFA EAST OF THE MOUNTAINS...AND WILL KEEP THE SEVERE WORDING EAST OF
THE MOUNTAINS AS WELL. WILL KEEP LIKELY POPS EAST OF THE MOUNTAINS
WHERE BETTER MOISTURE RESIDES.
.LONG TERM...
AN UPPER LEVEL TROUGH WILL PROGRESS EAST TOWARD THE GREAT BASIN
TUESDAY THEN TREK SLOWLY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
ON WEDNESDAY INTO THURSDAY. A COUPLE OF POTENT SHORTWAVES WILL EJECT
OUT AHEAD OF THIS SYSTEM INTO WEST TEXAS TUESDAY AND TUESDAY NIGHT.
WITH DAYTIME HEATING...AIR MASS BY TUESDAY AFTERNOON WILL BECOME
MODERATELY UNSTABLE /CAPES NEAR 1000 J/KG/...AND WILL COMBINE WITH
STEEP LAPSE RATES ALOFT /8C/KM/...DEEP LAYER SHEAR AND SYNOPTIC
SCALE ASCENT FROM APPROACHING SOUTHERN STREAM JET STREAK...ALL
FAVORABLE FOR WIDESPREAD SCATTERED THUNDERSTORMS TUESDAY AFTERNOON
AND CONTINUING INTO WEDNESDAY. VERTICAL SHEAR IN THE LOWER LEVELS
WILL BE SUPPORTIVE FOR SUPERCELL DEVELOPMENT WITH ATTENDANT RISK
FOR LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO TUESDAY
AFTERNOON/EVENING. THIS INFO WILL BE HIGHLIGHTED IN AFTERNOON HWO.
STRENGTHENING LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW AND STRONG UPPER
LEVEL DIFFLUENCE...ENHANCED BY A COUPLED UPPER LEVEL JET
CONFIGURATION...WILL TAP ABUNDANT DEEP LAYER TROPICAL MOISTURE IN
PLACE /PRECIP WATER VALUES OF 1.4 INCHES OR NEARLY 200 PERCENT OF
NORMAL/ TO SUPPORT SCATTERED INTENSE CONVECTION WITH AREAS OF HEAVY
RAINFALL AND FLASH FLOODING TONIGHT AND TUESDAY. HAVE POSTED A FLASH
FLOOD WATCH FOR TONIGHT AND TUESDAY FOR SOUTHEAST NEW MEXICO AND MUCH
OF WEST TEXAS GIVEN ALREADY RAIN SOAKED ANTECEDENT SOIL CONDITIONS.
SIMILAR HEAVY RAINFALL CONDITIONS AND ABNORMALLY HIGH PRECIPITABLE
WATER VALUES ARE EXPECTED TO PERSIST INTO WEDNESDAY.
WILL CONTINUE MENTION OF THUNDERSTORM CHANCES FOR THURSDAY AND FRIDAY
AWAITING TIMING OF UPPER TROUGH TO EXIT EAST OF THE AREA...CURRENTLY
EXPECTED BY SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 70 60 72 / 60 60 40 50
CARLSBAD NM 60 67 56 72 / 60 60 60 50
DRYDEN TX 66 77 64 78 / 60 30 20 40
FORT STOCKTON TX 60 73 61 78 / 60 40 30 40
GUADALUPE PASS TX 56 68 54 69 / 50 50 50 40
HOBBS NM 59 69 58 70 / 60 60 60 50
MARFA TX 54 77 52 75 / 50 30 40 40
MIDLAND INTL AIRPORT TX 59 70 60 73 / 60 60 40 50
ODESSA TX 61 71 60 73 / 60 60 40 50
WINK TX 65 74 62 76 / 60 60 50 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT AND TUESDAY...ALONG AND WEST OF
A LAMESA TO MIDLAND TO SANDERSON LINE.
NM...FLASH FLOOD WATCH TONIGHT AND TUESDAY.
&&
20/01Hazardous weather outlook, Oct 4, 2:45 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT MON OCT 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 PM MDT) MON OCT 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW MEXICO...THE TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE TRANS PECOS...AND PERMIAN BASIN THROUGH TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN ADDITION TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.
In the hours before
Local storm report, Oct 4, 3:50 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT MON OCT 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0937 AM FLASH FLOOD ODESSA 31.85N 102.37W
10/04/2004 ECTOR TX PUBLIC
42ND AND KNOX STREET FLOODING.
0945 AM HAIL 6 W ODESSA 31.85N 102.47W
10/04/2004 1.00 INCH ECTOR TX PUBLIC
0951 AM HAIL 7 W ODESSA 31.85N 102.49W
10/04/2004 0.88 INCH ECTOR TX LAW ENFORCEMENT
0956 AM FLASH FLOOD 6 W ODESSA 31.85N 102.47W
10/04/2004 ECTOR TX PUBLIC
UNIVERSITY AND FM 1936 FLOODED AND IMPASSABLE.
0958 AM HAIL ODESSA 31.85N 102.37W
10/04/2004 1.00 INCH ECTOR TX PUBLIC
1000 AM HAIL 3 NE ODESSA 31.89N 102.33W
10/04/2004 1.00 INCH ECTOR TX TRAINED SPOTTER
1010 AM HAIL 10 SW MIDLAND 31.90N 102.20W
10/04/2004 1.00 INCH MIDLAND TX NWS EMPLOYEE
1010 AM FLASH FLOOD ODESSA 31.85N 102.37W
10/04/2004 ECTOR TX TRAINED SPOTTER
2FT OF WATER US HIGHWAY 385 AND ANDREWS HIGHWAY.
1115 AM FLASH FLOOD ODESSA 31.85N 102.37W
10/04/2004 ECTOR TX BROADCAST MEDIA
42ND AND GRANDVIEW HIGH WATER RESCUE BY POLICE DEPT.
0120 PM FLASH FLOOD SHEFFIELD 30.69N 101.82W
10/04/2004 PECOS TX FIRE DEPT/RESCUE
STREETS FLOODED IN SHEFFIELD.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 56 min |
| Oct 4, 6:49 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 41 min |
| Oct 4, 6:59 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 61 min |
| Oct 4, 8:05 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 55 min |
| Oct 4, 9:12 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Oct 4, 9:46 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 44 min |
| Oct 4, 9:59 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Oct 4, 10:35 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 55 min |
| Oct 4, 12:43 PM CDT | Flash Flood Warning | MAF | Pecos | 6 hr |
| Oct 4, 2:14 PM CDT | Flash Flood Warning | MAF | Terrell | 6 hr |
| Oct 4, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Oct 4, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| Oct 4, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.